Onset of polyarteritis nodosa during allergic hyposensitization treatment

Am J Med. 1980 Apr;68(4):479-85. doi: 10.1016/0002-9343(80)90285-5.

Abstract

In six of 20 consecutive patients with polyarteritis nodosa, the onset of vasculitic symptoms coincided with hyposensitization therapy for presumptive atopic (immunoglobulin E-mediated) respiratory disease. Atopic symptoms had been present for less than three months in half of the patients and over 10 years in the remainder. Active vasculitis persisted in all patients despite immediate cessation of the hyposensitization treatment. Three patients died within eight months. When compared with the 14 other patients with polyarteritis nodosa, those undergoing hyposensitization had significantly greater skin involvement and peripheral blood eosinophilia (p = less than 0.05). Evidence for circulating immune complexes with decreased hemolytic complement, increased cryoglobulins or increased Clq binding was present in both groups. No single allergen was used in all patients, no antiallergen precipitating antibodies were detected and less than 16 mg of allerginic protein had been injected in five of the patients.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Aged
  • Allergens
  • Antigen-Antibody Complex / analysis
  • Biopsy
  • Cryoglobulins / analysis
  • Cyclophosphamide / therapeutic use
  • Desensitization, Immunologic / adverse effects*
  • Eosinophilia / etiology
  • Humans
  • Immunoglobulin E
  • Male
  • Middle Aged
  • Polyarteritis Nodosa / blood
  • Polyarteritis Nodosa / drug therapy
  • Polyarteritis Nodosa / etiology*
  • Prednisone / therapeutic use
  • Respiratory Hypersensitivity / therapy
  • Skin / pathology

Substances

  • Allergens
  • Antigen-Antibody Complex
  • Cryoglobulins
  • Immunoglobulin E
  • Cyclophosphamide
  • Prednisone